South Dakota, 2001

Damaging Wind in South Dakota, July 30, 2001

July 30, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 1:00 PM MST, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 1:00 PM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
200 PM MDT MON JUL 30 2001

CURRENT SURFACE MAP HAS BOUNDARY FROM SOUTHWEST TO NORTH CENTRAL
SOUTH DAKOTA...WITH WEAK LOW NEAR KD07.  60+ DEWPOINTS SOUTH OF THE
BOUNDARY...AND WRAPPING AROUND THE NORTH SIDE OF THE LOW.

AREA OF CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF EAST
CENTRAL WYOMING THIS AFTERNOON AS WEAK SHORTWAVE LIFTS THROUGH THE
AREA. FURTHER DEVELOPMENT ALONG THE BOUNDARY INTO SOUTHWEST SOUTH
DAKOTA EXPECTED THIS EVENING...HOWEVER WILL BE FIGHTING A STRONG CAP
IN PLACE. LATER TONIGHT...LOW LEVEL JET INCREASES OVER EASTERN HALF
OF CWA. CONVECTIVE FEEDBACK ON THE ETA AND AVN INDICATING MCS TO
DEVELOP ACROSS NORTHWEST SOUTH DAKOTA INTO NORTH DAKOTA. BOUNDARY
SLIDES SOUTH ACROSS THE AREA TUESDAY...WITH WESTERN SOUTH
DAKOTA/NORTHEAST WYOMING IN RIGHT ENTRANCE REGION OF THE JET. THIS
WILL KEEP THE NORTHWEST CLOUDY AND COOLER WITH A CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH THE DAY. SOUTH CENTRAL COUNTIES WILL
WARM UP AHEAD OF THE FRONT...WITH A ROUND OF AFTERNOON/EVENING
THUNDERSTORMS.

FORECAST SOUNDINGS SUPPORT SEASONAL TEMPERATURES ON WEDNESDAY WITH
DRY CONDITIONS. UPPER LEVEL RIDGE BUILDS FOR THURSDAY AND
FRIDAY...WITH TEMPERATURES CLIMBING BACK INTO THE 90S. UPPER LEVEL
TROF TO MOVE THROUGH THE NORTHERN PLAINS THIS WEEKEND...SO INCLUDED
A CHANCE OF THUNDERSTORMS BOTH DAYS. BACK TO SOME RIDGING FOR
MONDAY.

.UNR...NONE.

KC

In the hours before

Local storm report, Jul 30, 7:38 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT MON JUL 30 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    15 W OELRICHS             SD   WIND DAMAGE
07/30/01   FALL RIVER                     LARGE HAIL AND HIGH
                                          WINDS DAMAGED
                                          CONSTRUCTION SIGNS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    9 E ORAL                  SD   70 MPH TSTM GUST
07/30/01   FALL RIVER                     6 INCH DIAMETER TREE
                                          LIMBS DOWNED. REPORTED
                                          BY STORM SPOTTER.

0700 PM    HERMOSA                   SD   60 MPH TSTM GUST
07/30/01   CUSTER                         REPORTED BY MEDIA.

0700 PM    3 SSW HERMOSA             SD   65 MPH TSTM GUST
07/30/01   CUSTER                         REPORTED BY STORM
                                          SPOTTER.

0715 PM    1 W CAPUTA                SD   60 MPH TSTM GUST
07/30/01   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0722 PM    (RAP)RAPID CITY ARPT      SD   66 MPH TSTM GUST
07/30/01   PENNINGTON                     ASOS

0723 PM    RAPID CITY                SD   72 MPH TSTM GUST
07/30/01   PENNINGTON                     WFO RAPID CITY

0730 PM    3 W (RAP)RAPID CITY ARPT  SD   WIND DAMAGE
07/30/01   PENNINGTON                     DOWNED POWER LINES IN
                                          RAPID VALLEY. REPORTED
                                          BY MEDIA.

0745 PM    HEREFORD                  SD   70 MPH TSTM GUST
07/30/01   MEADE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    HEREFORD                  SD   TORNADO
07/30/01   MEADE                          LIKELY A GUSTNADO.
                                          REPORTED BY PUBLIC.

0814 PM    12 N WALL                 SD   70 MPH TSTM GUST
07/30/01   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0815 PM    ENNING                    SD   FUNNEL CLOUD
07/30/01   MEADE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 30, 8:11 PM MST, 13 minutes before
SDZ027-041>044-046-047-310330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT MON JUL 30 2001

...SEVERE THUNDERSTORM WATCH 641 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 900 PM MDT
FOR FALL RIVER...JACKSON...SHANNON...BENNETT...TODD...AND MELLETTE
COUNTIES HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH A FEW THUNDERSTORMS ARE STILL POSSIBLE THE REMAINDER OF
THIS EVENING...THE MAJORITY OF SEVERE WEATHER IS EXPECTED TO REMAIN
NORTH OF THE AREA.

The radar

The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
July 30, 8:24 PM MST
Where
Haakon County, 3 mi SE of Milesville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.417, -101.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260919.